Dry Dry Eyes
May 13, 2011 5:25 AM   Subscribe

I have a dry eyes issue - could it be connected to Retin-A use? Any anecdotal experience with treating dry eyes?

I recently have been struggling with very dry eyes - to the point where my vision was blurred. I actually didn't even notice that my eyes were dry; I just noticed that I wasn't seeing as well as I normally do, and my opthalmologist identified dryness as the problem. I'm using Restasis twice a day now, and initially he told me to only wear my glasses. It's been a problem where we take one step forward then two steps back - I'll get the green light to start wearing my contacts again (Acuvue Oasys) and then my eyes will get too dry, so I'll have to start wearing glasses again. It's been going on for about eight months, off and on.

Could this be connected to Retin-A use? My doctor seems to think it could be connected, but doesn't seem sure, so I backed off the Retin-A, but I would really like to continue using it. I'm only 28 but have already have a basal cell carcinoma and have a lot of sun damage. However, I would also like to wear my contacts.

Does anyone have experience with Retin-A and dry eyes? Other, more general, dry eye fixes that might help? My doc suggested punctal plugs but they freak me out a bit - will those little pieces of plastic just hang out in my eyes forever? I really only notice dryness in the morning after I wake up. Thanks for any input!
posted by LizzyBee to Health & Fitness (12 answers total) 5 users marked this as a favorite
 
FWIW, I used Retin-A for twenty years and never had issues with dry eyes. I can't see how the two could be related. Given that the problem arises when you wear contacts and goes away with glasses, I can't quite understand how you would think the Retin-A is the issue?

In your shoes, I would probably try glasses-only for an extended period instead of swapping back and forth and dealing with again-dry eyes so frequently. Let your eyes rest and recover (even though this advice could scarcely be less scientific...).
posted by kmennie at 6:09 AM on May 13, 2011


Best answer: Yes, it's the Retin-A. I mean, IANAD, but shoot, you're asking a very common question.

Retin-A is tretinoin, a very concentrated dose of Vitamin A among other things. It's pill-form cousin, Accutane, is Isotretinoin. They both cause very similar systemic symptoms, including dry skin and dry eyes. I have enjoyed the side effects of both, including the dry eyes, in my history with both drugs. The upshot was, no more contacts over the course of treatment. I would cheat and wear contacts for special events and they'd be suction-cupped to my eyeballs and be like picking at sandpaper to remove. The dry eyes will get worse with time, not better; your eyeballs do not get "used to" Retin-A.

What concerns me is that you've already had basal cell carcinoma and a lot of sun damage; your Retin-A use absolutely makes your skin more susceptible to the sun's damaging rays. I am surprised your doctor hasn't told you to back off the Retin-A for that reason.

TL;DR version: Yes, your Retin-A is causing your dry-eye.

In my opinion, which is patient-informed but not M.D.-informed, you might consider talking to your doctor about trying a different medication for your skin condition if your side effects are such that you might need more RX medication to manage them. When you're on a lot of RX medications, it's sometimes hard to tell what med is causing one side effect.

There are alternatives to Retin-A for acne, even if it's working for you otherwise. MeMail me if you need some support or help talking to your doctor about your skin needs!
posted by juniperesque at 6:11 AM on May 13, 2011 [1 favorite]


I don't have a direct answer for you, but just to add that I found out recently that I basically don't have any tear production. I've got a hand full of samples to keep the eyes moist that I'm trying to figure out how best to use. Apparently the gels aren't the best thing to use other than at bedtime as it will cause blurriness. Good luck.
posted by michswiss at 6:14 AM on May 13, 2011


My mother has dry eyes, and has found relief by using coconut oil around her eyes at night. I think she was initially using it just for a night cream/moisturizer effect, but found that her eyes felt much better within a few days.
posted by sk932 at 6:35 AM on May 13, 2011


Taking flaxseed oil pills and fish oil pills helped me quite a bit.
posted by adipocere at 6:53 AM on May 13, 2011


You might want to try punctal plugs. Easy insertion (by an eye doctor), not noticeable, and can be quite effective.
posted by cosmac at 7:10 AM on May 13, 2011


Response by poster: Just a tiny bit of clarification - the Retin-A is not for acne, but to reverse sun damage.
posted by LizzyBee at 7:46 AM on May 13, 2011


Best answer: This is Mrs. Josh. I had a terrible dry-eye problem last year and after trying a bunch of things (flaxseed, fish oil, holding a warm washcloth over my eyes, keeping the humidifier on all day, etc) eventually saw an ophthalmologist about it. In my case the culprit seemed to be the cleaning system I was using. I was using a one-step cleanser called Opti-Free, which, according to my doctor, contains a ton of detergents in it that, in addition to cleaning your lenses, tend to break up the lipid layer in your eyes, just like a dish detergent would. He switched me to an overnight cleaning system (ClearCare, formerly Aosept) and recommended rinsing the lenses in the morning with a preservative-free saline solution (Blairex; another one is UniSol). This pretty much instantly cured me.
posted by josh at 8:15 AM on May 13, 2011 [2 favorites]


I don't know about the retin-a, but don't worry about the punctal plugs. I have such a terrible eye phobia I won't even wear contacts, and the insertion was easy-peasy. And oh my god, the difference it makes! My eyes still get kind of dry, but it's leagues better than it was before.
posted by lilac girl at 8:15 AM on May 13, 2011


My problem is like michswiss's: punctal plugs wouldn't work on me because there's not enough to collect. Restasis did nothing for me for 8 months of use. I've had success using Systane Ultra lubricating drops throughout the day, sleeping next to a humidifier on full blast aimed at my face, and not wearing contacts. Ever. I'm now a dedicated glasses wearer for life. I didn't want it this way, but it's necessary.
posted by ImproviseOrDie at 9:26 AM on May 13, 2011


Best answer: How long have you been on Restasis? I also have chronic dry eye, and have been on Restasis for about 7 weeks now, and have only just begun to feel the benefits. When I first started using it, my optometrist also put me on Lotemax, an opthalmic steroid, that worked wonders at making my eyes feel normal, and not like parched sandbags. He said all the dry eye seminars he attended recommended the dual tactic of "calming the inflammation" with a steroid, while also using Restasis. My prescription for Lotemax was for only 2 weeks, so I had to stop using it. For the longest time, Restasis seemed like it wasn't helping. And then one day, I noticed the discomfort was dramatically reduced. I can blink my eyes, and feel tears forming.

My optometrist also highly recommended Systane Balance, which I occasionally use. Combined with 5 grams of fish oil/day, my discomfort from chronic dry eye has been greatly reduced.
posted by invisible ink at 4:36 PM on May 13, 2011


For my two bob's worth, I have never been on Retin-A and have dry eye. I like to wear contacts, and found that daily disposables (Accuvue) were a big improvement. Not only is there no risk of cleaning solution remaining on the lenses, but they are so thin and moist it had to help.

I tried a number different types of artificial tears (including Systane) until I found the one which worked for me (Biontears) which are in individual vials and I can use a number of times during the day while wearing contact lenses.

Like others, I do not have enough tear production for plugs, and have been directed to use a warm, wet compress under the eyes as well. When I go to bed I use a paraffin eye ointment.

Keep an eye out for chronic dryness in other moist or mucus membranes - I now use artificial saliva and other substances as well, having now been diagnosed with Sjorgen's Syndrome.
posted by Flashduck at 3:00 AM on May 18, 2011


« Older Did this computer game about evolution actually...   |   Are language workbenches a failure? Newer »
This thread is closed to new comments.